Michigan, 2016Winter Weather in Michigan, December 15 to 16, 2016
December 15 to 16, 2016 · NWS MQT · 1 event in 1 county or zone
Colder air continuing to flow across Lake Superior generated moderate lake effect snow near Allouez from the evening of the 15th into the morning of the 16th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Colder air continuing to flow across Lake Superior generated moderate lake effect snow near Allouez from the evening of the 15th into the morning of the 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 15, 7:45 PM EST, 15 minutes earlier.
Area forecast discussion, Dec 15, 7:45 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
745 PM EST Thu Dec 15 2016
.UPDATE...
Issued at 744 PM EST THU DEC 15 2016
Opted to issue an les advy for far nrn Houghton and Keweenaw
Counties to account for persistent les band that wl impact that area
thru at least 12Z Fri. This band has formed along axis of focused
llvl cnvgc impacting that area btwn a nw flow reported at Copper
Harbor/a buoy on the w coast of far nrn Houghton County and the llvl
wsw land breeze flow reported at CMX. Public reports indicate as
much as 2-3 inches of snow has accumulated since 5-6 pm at a few
spots over nrn Houghton County. Hi res models show this band of llvl
cnvgc persisting over the n half of the Keweenaw thru at least 12Z
before an incrsg sw flow ahead of incoming lo pres causes this band
to shift out over Lk Sup.
&&
.SHORT TERM...(This evening through Friday)
Issued at 406 PM EST THU DEC 15 2016
Northwest wind parallel multiband les should gradually diminish
through this evening over Alger...Luce and northern Schoolcraft
counties as models show winds continuing to back more westerly and
large scale flow becoming more anticyclonic so expect that current
winter storm warnings will be allowed to expire by 00z this evening.
Another thing to watch tonight will be the likelihood of a lake
convergence band setting up over the Keweenaw Peninsula this
evening. If the band remains stationary then there could possibly be
advisory snow amounts, but believe winds will be backing enough to
keep band moving north and amounts sub-advisory.
The rest of the forecast area will be mostly dry and clear skies
will allow temps to drop blo zero across much of the area, and
likely into the double digits blo zero over favored cold spots of
the western interior.
Friday will be mostly dry and temps should rebound into the teens
across much of the area. There will be an increase in clouds as a
trough moves from the west. Increasing (although weak) q-vector
convergence will allow for some light snow to develop from the south
later in the day. Lake convergence band focused near the Keweenaw
will also allow for light accumulations of snow (1-2 inches)
there during the day.
.LONG TERM...(Friday night through Thursday)
Issued at 343 PM EST THU DEC 15 2016
Shortwave energy rounding base of positively tilted upper trough
over the Southwest will induce the development of an area of low
pressure over the Central Plains. Broad warm advection ahead of the
low will produce a shield of light to moderate snow that will move
into the western Great lakes Friday night. With surface low expected
to remain pretty far to the south...central IL to southern lower
MI...the UP will remain on the northern fringe of the best forcing
as the low moves eastward. Expect a general 2-5 inches of snow
Friday night into Saturday morning with the highest amounts over
southern Menominee County. As winds become more northeasterly and
northerly on the back side of the low late Friday night...there
should be a period of lake enhancement off Lake Superior especially
with 85H temps in the -15 to -20 C range. Northerly wind lake
enhanced areas will see the heavier snowfall on Saturday with 2-5
inches of additional snowfall expected in those areas and 1-3 inches
elsewhere across the area in the broad deformation area of the low.
Since 12 hour accumulations will be in the 2-5 inch range Friday
night and then again on Saturday...amounts should remain just under
warning criteria. Since accumulations aren't expected until the 3rd
period will hold off on advisories at this point, but anticipate mid
shift will issue a winter weather advisory for the entire area for
Friday night into Saturday.
Next round of arctic air will surge into the area late Saturday with
some pure lake effect in northwesterly wind snowbelts. Wind chill
values may flirt with advisory criteria over the interior west by
late Saturday night. Temperatures on Sunday will be hard pressed to
climb above zero along the WI border and remain in the single digits
elsewhere.
Surface ridge will pass just south of the area Sunday night and
potential will exist for a very cold night...perhaps sub -20
readings in the typical cold spots. Wind chills will once again be
close to advisory Sunday night into early Monday.
Upper pattern becomes much more zonal next week with a marked warmup
expected. A couple of quick moving clipper systems will bring some
low chance for light snow Tuesday and Thursday. Otherwise...daytime
highs will climb into the upper 20s to around 30 by Tuesday with
similar highs expected for mid to late next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 646 PM EST THU DEC 15 2016
With a llvl sw flow of dry air, expect VFR conditons to prevail at
SAW and IWD thru Fri mrng. CMX wl be near a band of les, so there
could be some IFR vsbys this evng, with MVFR conditions prevailing
into Fri mrng, when that band wl definitely shift far enuf to the n
to allow a return of VFR wx. If the band shifts to the n faster, the
VFR conditions wl arrive earlier. As deeper mstr returns by Fri
aftn ahead of an aprchg lo pres, some lo clds/MVFR cigs wl return at
all 3 TAF sites.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 406 PM EST THU DEC 15 2016
West-northwest gales of 35 to 40 knots over the east half of Lake
Superior will diminish blo gales by late afternoon and heavy
freezing spray should be diminishing this evening. Expect southwest
to northwest winds of up to 20 knots tonight through Friday.
Increasing north to northeast winds to 30 knots late Friday night
through Saturday are expected as a low pressure system passes south
of the region. Northwest to west winds to 30 knots will follow for
Sunday. Southwest will increase again to 30 knots on Monday and
there could even be a period of gales to 35 knots over west and
north central Lake Superior Mon afternoon into evening.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Lake Effect Snow Advisory until 7 AM EST Friday for MIZ001-003.
Lake Superior...
None.
Lake Michigan...
None.
&&
UPDATE...KC
SHORT TERM...Voss
LONG TERM...MZ
AVIATION...KC
MARINE...Voss
Hazardous weather outlook, Dec 15, 3:42 PM EST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
342 PM EST THU DEC 15 2016
MIZ001>007-009>014-084-085-161200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
342 PM EST THU DEC 15 2016 /242 PM CST THU DEC 15 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
LAKE EFFECT SNOW SHOWERS OVER THE EASTERN U.P. WILL LIFT NORTHWARD
INTO LAKE SUPERIOR THIS EVENING AS WINDS BECOME WESTERLY. ROADS WILL
REMAIN SNOW COVERED IN AREAS THAT SAW SIGNIFICANT SNOW OVER THE LAST
COUPLE OF DAYS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT LAKES LATE
FRIDAY THROUGH SUNDAY MAY BRING ANOTHER ROUND OF MODERATE SNOW TO
UPPER MICHIGAN. THE POTENTIAL FOR HEAVIER LAKE EFFECT OR LAKE
ENHANCED SNOW WILL ALSO MOVE IN FOR NORTH TO NORTHEAST SNOW BELTS
SATURDAY INTO SUNDAY.
EXPECT BITTERLY CLOUD AIR TO AFFECT THE AREA FROM SATURDAY NIGHT
INTO MONDAY WITH WIND CHILL VALUES AS LOW AS 30 BELOW ZERO DURING
THAT TIME PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SUBMIT SNOW ACCUMULATIONS AND ANY KNOWN
ROAD CONDITIONS TO THE MARQUETTE NATIONAL WEATHER SERVICE. THE PUBLIC
MAY PROVIDE REPORTS THROUGH OUR WEB PAGE...OUR FACEBOOK AND TWITTER
PAGES...OR BY PHONE.
LSZ162-240>251-263>267-161200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
342 PM EST THU DEC 15 2016 /242 PM CST THU DEC 15 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NORTHWESTERLY GALES TO 35 KNOTS OVER EASTERN LAKE SUPERIOR WILL
DIMINISH EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAVY FREEZING SPRAY WILL AGAIN BE POSSIBLE SATURDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-161200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
342 PM EST THU DEC 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
MZ
In the hours before
Local storm report, Dec 15, 3:05 PM EST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
305 PM EST THU DEC 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 2 S NEWBERRY 46.33N 85.50W
12/15/2016 M5.0 INCH LUCE MI CO-OP OBSERVER
24 HOUR SNOWFALL...WITH MOST SNOW OVER THE
PAST 12 HOURS. 0.33 INCHES OF LIQUID
EQUIVALENT.
&&
NWS MARQUETTE MI
IRIS SYSTEMWinter Weather, Northern Houghton
- When
- December 15, 8:00 PM EST to December 16, 8:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The observer near Allouez measured six inches of lake effect snow in 12 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in New Mexico, December 15 to 17, 20162 deaths · 12 injured · $420,000 · 69 kt wind · 27 events
- High Wind and Dense Fog in California, December 15 to 17, 20161 death · $43,000 · 74 kt wind · 6 events
- Winter Weather in Indiana, December 15, 20161 death · 3 events
- Strong Wind in New York, December 15, 2016$280,000 · 6 events
- Winter Weather in New York, December 15, 20167 injured · 2 events
- Strong Wind in Connecticut, December 15, 2016$100,000 · 2 events
- Blizzard in New York, December 15, 2016$100,000 · 1 event
- High Wind and Strong Wind in Massachusetts, December 15 to 16, 2016$29,000 · 56 kt wind · 17 events
- High Wind in California, December 15 to 16, 2016$40,000 · 56 kt wind · 3 events
- Winter Weather in Pennsylvania, December 15, 20163 injured · 1 event
- Blizzard and Winter Storm in South Dakota, December 15 to 17, 201624 events
- Winter Storm and Damaging Winds in Utah, December 15 to 17, 201664 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669601.